Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Itchy Windpipe

06/08/1999

Question:

For over two years, I have suffered from a chronic itchy sensation at the base of my throat and at what feels like, the top of my windpipe. The sensation is only on the right side of my throat/windpipe. As well, I have alot of mucous on the same side.

This problem all started about 2 1/2 years ago following an upper respiratory infection. After the infection cleared, I was left with this most annoying cough. I coughed every few minutes throughout the day for about five months. ( A consultation with a lung specialist diagnosed me as having hyperactive airways.) After five months, when the coughing finally subsided to some degree, I was left with this itchy windpipe. I consulted an ENT specialist who told me to have my deviated septum fixed to see if this would provide some relief. I had the surgery about half a year ago, and I have noticed no difference. I have tried numerous inhalers, nasal sprays and antihistamines but nothing seems to be working. I am a 29 yr old mother of three, non-smoker, and generally in good health otherwise.

My questions are the following:

1) Any ideas what could be causing this most annoying itch?

2) Why would I be feeling this sensation only on one side?

3) What tests could I be requesting? (I`ve had a barium swallow, chest x-ray, as well as some fibre optic cables threaded through my nose and down my throat to look at my larynx. Everything checked out o.k.)

4) Do you have the name of any medications which can be used to alleviate this chronic tickling and cough?

Any insight would be most appreciated.

Answer:

The symptom you describe is a fairly common complaint. Unfortunately, it can be difficult to pinpoint a specific cause. Itching in the upper airway is often related to allergy, but in that case antihistamine therapy should be helpful. You might try some alternative antihistamines, since sometimes people have more success with different classes of antihistamine medications.

Another possible cause is acid reflux. This might seem far fetched, however, acid from the stomach that refluxes up into the esophagus may spill over and irritate the vocal cords and upper windpipe. This can cause a sense of fullness, irritation, and frequent cough. If you have periodic heartburn, then this is certainly a consideration. But even if you don`t, it may be playing some role. Therefore, steps to control reflux along with appropriate medications may be useful.

There is a prescription medication that is available for a chronic cough that helps to alleviate a chronic tickle or irritation in the throat. This is know as "Tessalon Perles". This also might be worth a try.

Ultimately, you may want to consider having a repeat medical evaluation, particularly by an otolaryngologist.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Thomas A Tami, MD Thomas A Tami, MD
Professor of Otolaryngology
College of Medicine
University of Cincinnati

Allen M Seiden, MD Allen M Seiden, MD
Professor of Otolaryngology, Director of Division of Rhinology and Sinus Disorders, Director of University Taste and Smell Center, Director of University Sinus and Allergy
College of Medicine
University of Cincinnati